Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 65, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2002, 2:10 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2002, 2:10 PM EDT (18:10 UTC)
- Expired
- Jul 23, 2002, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 231810 FFWPBZ PAC051-232115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 208 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT * AT 208 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED UP TO 2 INCHES OF RAIN HAS FALLEN OVER LOCATIONS NEAR ALLEN RUN IN WESTERN FAYETTE COUNTY OVER THE PAST HALF HOUR. THE AREA OF HEAVIEST RAIN WAS LOCATED JUST TO THE EAST OF GRINDSTONE. MORE RAIN WILL BE MOVING INTO THIS AREA DURING THE AFTERNOON. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:50 AM EDT, 10 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 3:50 AM EDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 350 AM EDT TUE JUL 23 2002 PER THE MRF, UPPER FLOW EVOLVING INTO A MORE ZONAL PATTERN THIS WEEK, SO TEMPERATURES WILL NOT BE AS HOT. STILL THE PROSPECTS FOR WIDESPREAD RAIN REMAIN FAIRLY LOW. HOWEVER, TODAY SHOULD PROVIDE ONE OF THE BETTER CHANCES FOR RAIN OVER THE NEXT WEEK...AS THE ETA AND AVN SHOW THE COLD FRONT OVER THE LOWER GREAT LAKES MOVING THROUGH THE HEAD OF THE OHIO TODAY. WITH SURFACE DEW POINTS IN THE 70S, THERE IS PLENTY OF MOISTURE, AND THE FRONTAL PASSAGE SHOULD PROVIDE LIFT VIA MOISTURE FLUX CONVERGENCE AND FRONTOGENESIS. HOWEVER, THE DIURNAL TIMING OF THE PASSAGE, MORNING INTO EARLY AFTERNOON, WILL LIMIT THE DEGREE OF INSTABILITY WITH THE MORE ORGANIZED STORMS. CONSIDERING THE LIMITS OF INSTABILITY...AND THE SLOW WIND SPEEDS ALOFT, CONCUR WITH SPC ABOUT WEAK POTENTIAL FOR SEVERE STORMS TODAY. HOWEVER, CONSIDERING THE ATMOSPHERIC MOISTURE CONTENT AND WIND PROFILE, SOME STORMS CAN PRODUCE HEAVY RAIN AMOUNTS, WITH 2 INCHES POSSIBLE LOCALLY, ALTHOUGH AGREE WITH HPC THAT IN GENERAL AMOUNTS WILL BE LESS THAN 0.75 INCHES. AFTER THIS EVENING, THE NEXT CHANCE OF SHOWERS AND STORMS WILL BE FRIDAY AND SATURDAY, WITH THE NEXT SHORT-WAVE TROUGH PASSAGE. FOR TEMPERATURES, MOS GUIDANCE IN FAIRLY GOOD AGREEMENT AND REASONABLE. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 23, 12:45 PM EDT, 1 hour 25 minutes before
PAZ016-023-030-231815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1245 PM EDT TUE JUL 23 2002 ...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH JEFFERSON...INDIANA AND WESTMORELAND COUNTIES OVER THE NEXT HOUR OR SO. AT THIS TIME THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS. RAINFALL OF 1 TO 1.5 INCHES IN A SHORT PERIOD OF TIME CAN BE EXPECTED. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE ALSO A POSSIBILITY. MOVEMENT OF THESE STORMS IS TO THE EAST SOUTHEAST AT AROUND 20 TO 25 MPH.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:43 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.